To the Editor.
—The use of verapamil hydrochloride was shown to be effective for either prevention1 or treatment of episodes of supraventricular tachycardia.2 Recently, we observed an unusual phenomenon of tachyphylaxis using this agent.
Report of a Case.
—A 68-year-old man in whom myelofibrosis developed had been treated successfully for two years with 240 mg/day of orally administered verapamil hydrochloride, which prevented his previous episodes of supraventricular tachycardia. He was hospitalized because of fever and leukopenia, and was treated with gentamicin sulfate, 240 mg/day, and carbenicillin sodium, 20 mg/day, both administered intravenously. During the first day of hospitalization, an episode of supraventricular tachycardia reverted to sinus rhythm with the use of 2.5 mg of intravenous verapamil hydrochloride. The next day, the oral administration of verapamil hydrochloride was increased to 360 mg/day, but it was ineffective in the prevention of tachyarrhythmic episodes during the next three days. On the